2015-06-11 18:08:40 UTC

Interpretation of Study on PPI-Heart Attack Risk

June 11, 2015

AGA comments on PLoS ONE study associating PPIs with an elevated risk of heart attack in the general population.

A large-scale data-mining study, published June 10 in PLoS ONE (open access), reports that proton pump inhibitors (PPIs) are associated with an elevated risk of heart attack in the general population. While the study has generated headlines, it shouldn’t spur changes in practice.

As we await further study of this issue, you can remind patients that there are risks and benefits to all treatments. PPIs, like any other drugs, should be given for clear indications and in the lowest effective dose. In addition:

  • As noted by the authors, this data mining exercise was useful to generate hypotheses about an association between PPI use and myocardial infarction (MI), but proof of a cause-and-effect relationship must come from studies that have more detail about individual patients.
  • The absolute increased risk is modest. The authors note that for every 4,000 patients treated with PPIs only one would develop an MI.
  • PPIs have clear and immediate benefits to decrease GERD symptoms and prevent bleeding. One must consider benefits as well as risk.
  • There may be some other feature of GERD patients who take PPIs that explains the association. For example, patients with GERD who require more powerful medications might be more likely to be obese or smoke. Those factors might explain the observed MI risk. Other risk factors could also explain the mortality risk in the coronary angiogram cohort.
  • If PPIs cause adverse cardiovascular outcomes, one might expect a dose response — longer use, consistent use or higher dose. The authors present no information on dose or duration. If PPIs cause heart attacks, one might also expect the increased risk with all drugs in this class, which was not observed for two of the five drugs studied.
  • Further studies are warranted, however, especially as there is a potential mechanism by which PPIs could increase the risk of MI. The question can really only be answered with a randomized clinical trial.

More on GERD

Image Challenge: Chronic Abdominal Pain and Cutaneous Swelling

Sept. 27, 2017

What caused five to eight week episodes of intermittent abdominal pain, diarrhea, and associated nontender, non-itchy cutaneous erythema and swelling in patient?

Cost Effectiveness of Screening Patients With Gastroesophageal Reflux Disease for Barrett’s Esophagus With a Minimally Invasive Cell Sampling Device

Sept. 1, 2017

We found Cytosponge screening with endoscopic confirmation to be a cost-effective strategy.

What Is Afflicting This Woman With Celiac Disease?

Sept. 1, 2017

A 75-year-old woman with celiac disease presented with abdominal distension, intermittent suprapubic cramping abdominal pain, nausea, vomiting, and nonbloody diarrhea.